Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 4, NWS Aberdeen, SD

March 29, 200826 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 29, 2008, 4:14 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 29, 2008, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 4:14 AM CDT (09:14 UTC)
In effect from
Mar 29, 2008, 10:00 AM CDT
Expired
Mar 29, 2008, 8:00 PM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 290914
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT SAT MAR 29 2008

...VERY STRONG SOUTH WINDS INTO EARLY EVENING...

.AN AREA OF LOW PRESSURE DEVELOPING OUT TO THE WEST WILL BRING
THE STRONG WINDS TO THE AREA TODAY.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291715-
/O.NEW.KABR.WI.Y.0004.080329T1500Z-080330T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
414 AM CDT SAT MAR 29 2008 /314 AM MDT SAT MAR 29 2008/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. 

SOUTH WINDS WILL INCREASE THIS MORNING TO 25 TO 40 MPH WITH GUSTS
TO 50 MPH AT TIMES ACROSS THE AREA. THESE WINDS WILL CONTINUE INTO
THE EARLY EVENING BEFORE DIMINISHING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MOHR
2 follow-up statements
000 
WWUS73 KABR 291806
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
106 PM CDT SAT MAR 29 2008

...VERY STRONG SOUTH WINDS TO CONTINUE INTO EARLY EVENING...

.AN AREA OF LOW PRESSURE DEVELOPING OUT TO THE WEST WILL BRING
THE STRONG WINDS TO THE AREA TODAY.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300100-
/O.CON.KABR.WI.Y.0004.000000T0000Z-080330T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
106 PM CDT SAT MAR 29 2008 /1206 PM MDT SAT MAR 29 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH AT TIMES WILL CONTINUE ACROSS THE FORECAST AREA THROUGH
THE AFTERNOON BEFORE DIMINISHING THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

CONNELLY
000 
WWUS73 KABR 300058
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT SAT MAR 29 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300200-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-080330T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
758 PM CDT SAT MAR 29 2008 /658 PM MDT SAT MAR 29 2008/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

THE STRONG AND GUSTY SOUTH WINDS OF THE PAST 12 HOURS WILL
CONTINUE TO SLOWLY DISSIPATE AND LOSE THEIR GUSTINESS THIS
EVENING...THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE AT 8PM CDT.

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:42 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 29, 3:42 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT SAT MAR 29 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
TWO LARGE UPPER LOWS/TROUGHS WILL AFFECT OUR CWA THROUGH THE
SHORT TERM. THE FIRST ONE WAS SPINNING IN THE PACIFIC NORTHWEST
EARLY THIS MORNING WHILE IT WAS MOVING EAST. THIS UPPER LOW WILL
CONTINUE TO TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE
NORTHERN PLAINS THIS EVENING AND THEN LIFT NORTHEAST INTO CANADA
BY 12Z SUNDAY. UPPER LEVEL DIVERGENCE FROM THIS WAVE AND ITS ASSOCIATED
JET WILL BRING INCREASING MID AND HIGH LEVEL CLOUDS TO THE REGION
TODAY. THERE MAY BE SOME ECHOES DEVELOP ON AREA RADARS BUT DONT
EXPECT ANY PRECIPITATION TO REACH THE SURFACE. TOOK OUT THE CHANCES
OF PRECIPITATION FOR THE CWA UNTIL LATE THIS AFTERNOON OUT WEST.
SOME SHRAS/ISOLD TSRAS ARE EXPECTED TO DEVELOP ALONG THE COLD
FRONT OUT WEST LATER THIS AFTERNOON AND MOVE EAST THROUGH TONIGHT
ALONG THE QUICKLY ADVANCING COLD FRONT. OTHERWISE...FOR TODAY IT
WILL BECOME VERY WINDY ACROSS THE CWA. WITH A VERY TIGHT SURFACE
PRESSURE GRADIENT DEVELOPING TODAY ALONG WITH 35 TO 40 KNOT 925MB
WINDS OFF THE SURFACE AND 50 TO 60 KNOT 85H WINDS ALONG WITH A
DEEPENING MIXING LAYER...EXPECT WIND ADVISORY WINDS TO DEVELOP
ACROSS THE CWA BY LATE MORNING. WILL ISSUE A WIND ADVISORY FOR THE
ENTIRE CWA FROM MID MORNING UNTIL EARLY EVENING. ALSO...THE SOUTH
WINDS WILL BRING IN MUCH WARMER AIR FOR TODAY....ESPECIALLY ACROSS
CENTRAL AND NORTH CENTRAL SD.

FOR TONIGHT...THE COLD FRONT WILL SWEEP ACROSS THE CWA WITH WINDS
BECOMING WEST AND NORTHWEST. WITH SOME MID LEVEL INSTABILITY ALONG
WITH GOOD UPPER LEVEL LIFT...EXPECT SCATTERED SHRAS ALONG WITH
SOME ISOLD T TO MOVE FROM WEST TO EAST ACROSS THE CWA THROUGH
MAINLY MIDNIGHT. THE SURFACE LOW PRESSURE AREA WILL LIFT NORTHEAST
INTO CANADA WITH SURFACE HIGH PRESSURE BUILDING IN THROUGH SUNDAY.
THUS...WINDS WILL DECREASE AND IT WILL BE COOLER ON SUNDAY UNDER
THE SURFACE HIGH. SKIES SHOULD ALSO BECOME MOSTLY CLEAR LATER
TONIGHT INTO SUNDAY MORNING WITH SUBSIDENCE AND DRYING.

THE MODELS AND ENSEMBLES AGREE PRETTY WELL FOR SUNDAY NIGHT
THROUGH MONDAY NIGHT THAT A SECOND LARGE UPPER LEVEL TROUGH AND
SURFACE LOW PRESSURE AREA WILL BRING BACK CLOUDS FOR SUNDAY NIGHT
ALONG WITH A GOOD CHANCE OF SNOW THROUGH MONDAY NIGHT. THE MODELS ALL
AGREE AND BRING SOME DECENT QPF TO THE ABR CWA SUNDAY NIGHT AND
MONDAY. ALL INDICATIONS WITH THE THERMAL PROFILES IS THAT THE
PRECIPITATION WILL BE SNOW. INCREASED CHANCES OF SNOW ACROSS ALL
OF THE CWA SUNDAY NIGHT THROUGH MONDAY NIGHT. HIGHS ON MONDAY WILL
BE AROUND FREEZING WITH CLOUDY SKIES AND NORTHEAST WINDS. IF THE
MODELS CONTINUE ON THE PRESENT TREND...MAY BE LOOKING AT ISSUING A
WATCH FOR THIS SYSTEM.

.LONG TERM...TUESDAY THROUGH FRIDAY
CHALLENGES IN THE EXTENDED PORTION OF THE FORECAST EVOLVES AROUND
TEMPERATURES...AND A STORM SYSTEM THAT TAKES SHAPE BY THE MIDDLE
OF THE WEEK. HAVE LOWERED TEMPERATURES...ESPECIALLY AT THE START
OF THE PERIOD WITH THE LATEST MEX GUIDANCE CONTINUING TO SHOW
COOLER TEMPERATURES. THE FORECAST OPENS WITH A CANADIAN HIGH
PRESSURE OVER THE NORTHERN PLAINS WITH SOME WEAK CAA FILTERING
INTO THE REGION. BY THE MIDDLE OF THE WEEK...AN UPPER LEVEL TROUGH
SITUATED OVER THE REGION WITH AN INVERTED SURFACE LOW PRESSURE
OVER THE FRONT RANGE COLORADO...LOOKS TO BRING PRECIPITATION BACK
INTO THE CWA. FAIRLY GOOD SIX HOUR PRESSURE FALLS OUT AHEAD OF
THIS SYSTEM WITH DECENT LOW LEVEL MOISTURE ADVECTION SURGES
NORTHWARD INTO THE EASTERN DAKOTAS. MOST OF THE PRECIPITATION
SHOULD BE CONFINED TO EASTERN PORTION OF THE CWA AS THE UPPER
LEVEL TROUGH AXIS PUSHES INTO MINNESOTA. NEUTRAL TO NORTHWEST FLOW
SET UP ACROSS THE NORTHERN PLAINS AS A DEEPER UPPER LEVEL TROUGH
MOVES THROUGH THE SOUTHERN PLAINS STATES. THIS WILL THE LEAVE THE
REGION UNDER DRY CONDITIONS TO FINISH OUT THE WORK WEEK.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE MORNING HOURS. WINDS WILL
BE GUSTY TODAY WITH WINDS RANGING FROM 25 TO 35 MPH WITH HIGHER
WIND GUSTS. AREAS ALONG AND WEST OF THE MISSOURI RIVER HAVE A
CHANCE OF SHOWERS WITH ISOLATED THUNDERSTORMS THIS AFTERNOON.
FURTHER EAST...RAIN SHOWERS MAYBE POSSIBLE AT KABR AND KATY BY
THIS EVENING. LATE THIS EVENING...WINDS WILL SHIFT TO THE WEST AND
DECREASE TO 10 TO 20 MPH.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM CDT
     /7 PM MDT/ THIS EVENING FOR BROWN-BUFFALO-CAMPBELL-CLARK-
     CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-
     HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-
     ROBERTS-SPINK-STANLEY-SULLY-WALWORTH.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...MOHR
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 28, 4:50 AM CDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT FRI MAR 28 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT FRI MAR 28 2008 /350 AM MDT FRI MAR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS ARE EXPECTED
ACROSS THE AREA THROUGHOUT THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:41 PM CDTWinter Storm WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more23 hr

Nearby

Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.